Alert archive / Nebraska / Red Flag Warnings in 2024
Red Flag Warning 5, NWS Cheyenne, WY
NWS Cheyenne, WY issued this red flag warning at Mar 9, 2024, 1:35 PM MST for 4 counties in Wyoming; 5 counties in Nebraska. It took effect at Mar 10, 2024, 11:00 AM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 9, 2024, 1:35 PM MST (20:35 UTC)
- In effect from
- Mar 10, 2024, 11:00 AM MDT
- Expired
- Mar 10, 2024, 6:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Cheyenne, WY
Counties Banner County, NE, Cheyenne County, NE, Morrill County, NE, Scotts Bluff County, NE, Sioux County, NE, Converse County, WY, Goshen County, WY, Niobrara County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 124 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 8.6 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2752 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
054 WWUS85 KCYS 092035 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 135 PM MST Sat Mar 9 2024 ...CRITICAL FIRE WEATHER CONDITIONS ACROSS SOUTHEAST WYOMING SUNDAY... WYZ417-100445- /O.NEW.KCYS.FW.W.0005.240310T1700Z-240311T0000Z/ Niobrara/Lower Elevations of Converse/Thunder Basin National Grassland- 135 PM MST Sat Mar 9 2024 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM MST SUNDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 417... The National Weather Service in Cheyenne has issued a Red Flag Warning, which is in effect from 11 AM to 6 PM MST Sunday. * AFFECTED AREA...Fire weather zone 417. * WIND...West 20 to 25 MPH With gusts up to 40 MPH * HUMIDITY...13 to 17 percent * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
4 follow-up statements
026 WWUS85 KCYS 092155 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 255 PM MST Sat Mar 9 2024 ...CRITICAL FIRE WEATHER CONDITIONS ACROSS SOUTHEAST WYOMING SUNDAY... WYZ417-101200- /O.CON.KCYS.FW.W.0005.240310T1700Z-240311T0000Z/ Niobrara/Lower Elevations of Converse/Thunder Basin National Grassland- 255 PM MST Sat Mar 9 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 6 PM MDT SUNDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 417... * AFFECTED AREA...Fire weather zone 417. * WIND...West 20 to 25 MPH With gusts up to 40 MPH * HUMIDITY...13 to 17 percent * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
777 WWUS85 KCYS 100942 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 342 AM MDT Sun Mar 10 2024 ...CRITICAL FIRE WEATHER CONDITIONS ACROSS SOUTHEAST WYOMING SUNDAY... WYZ418-110000- /O.EXA.KCYS.FW.W.0005.240310T1700Z-240311T0000Z/ Middle North Platte River Basin/Niobrara and Converse High Plains- 342 AM MDT Sun Mar 10 2024 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 417 and 418... The National Weather Service in Cheyenne has issued a Red Flag Warning, which is in effect from 11 AM this morning to 6 PM MDT this evening. * AFFECTED AREA...Fire weather zones 417 and 418. * WIND...West 20 to 25 MPH With gusts up to 40 MPH * HUMIDITY...13 to 17 percent * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ WYZ417-110000- /O.CON.KCYS.FW.W.0005.240310T1700Z-240311T0000Z/ Niobrara/Lower Elevations of Converse/Thunder Basin National Grassland- 342 AM MDT Sun Mar 10 2024 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 417 and 418... The National Weather Service in Cheyenne has issued a Red Flag Warning, which is in effect from 11 AM this morning to 6 PM MDT this evening. * AFFECTED AREA...Fire weather zones 417 and 418. * WIND...West 20 to 25 MPH With gusts up to 40 MPH * HUMIDITY...13 to 17 percent * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
556 WWUS85 KCYS 101831 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 1231 PM MDT Sun Mar 10 2024 ...CRITICAL FIRE WEATHER CONDITIONS ACROSS EAST-CENTRAL WYOMING INTO THE NORTH PLATTE RIVER VALLEY SUNDAY... NEZ436-WYZ433-110000- /O.EXA.KCYS.FW.W.0005.000000T0000Z-240311T0000Z/ Lower North Platte River Basin/Scottsbluff National Monument- Goshen/Middle-Lower North Platte River Basin- 1231 PM MDT Sun Mar 10 2024 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 433 AND 436... The National Weather Service in Cheyenne has issued a Red Flag Warning, which is in effect until 6 PM MDT this evening. * AFFECTED AREA...Fire weather zones 433 and 436. * WIND...West 20 to 25 MPH With gusts up to 35 MPH * HUMIDITY...13 to 17 percent * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ WYZ417-418-110000- /O.CON.KCYS.FW.W.0005.000000T0000Z-240311T0000Z/ Niobrara/Lower Elevations of Converse/Thunder Basin National Grassland- Middle North Platte River Basin/Niobrara and Converse High Plains- 1231 PM MDT Sun Mar 10 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 417 AND 418... * AFFECTED AREA...Fire weather zones 417 and 418. * WIND...West 20 to 25 MPH With gusts up to 40 MPH * HUMIDITY...13 to 17 percent * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
379 WWUS85 KCYS 102032 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 232 PM MDT Sun Mar 10 2024 ...CRITICAL FIRE WEATHER CONDITIONS ACROSS EAST-CENTRAL WYOMING INTO THE NORTH PLATTE RIVER VALLEY SUNDAY... WYZ417-110300- /O.NEW.KCYS.FW.A.0002.240311T1700Z-240312T0000Z/ /O.CON.KCYS.FW.W.0005.000000T0000Z-240311T0000Z/ Niobrara/Lower Elevations of Converse/Thunder Basin National Grassland- 232 PM MDT Sun Mar 10 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 417... ...FIRE WEATHER WATCH IN EFFECT MONDAY AFTERNOON FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY... The National Weather Service in Cheyenne has issued a Fire Weather Watch, which is in effect from Monday morning through Monday afternoon. * AFFECTED AREA...Fire weather zones 417. * WIND...West 20 to 25 MPH with gusts up to 40 MPH. * HUMIDITY...13 to 17 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ WYZ418-110000- /O.CON.KCYS.FW.W.0005.000000T0000Z-240311T0000Z/ Middle North Platte River Basin/Niobrara and Converse High Plains- 232 PM MDT Sun Mar 10 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 417 AND 418... * AFFECTED AREA...Fire weather zones 418. * WIND...West 20 to 25 MPH With gusts up to 40 MPH. * HUMIDITY...13 to 17 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ NEZ436-WYZ433-110000- /O.CON.KCYS.FW.W.0005.000000T0000Z-240311T0000Z/ Lower North Platte River Basin/Scottsbluff National Monument- Goshen/Middle-Lower North Platte River Basin- 232 PM MDT Sun Mar 10 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 433 AND 436... * AFFECTED AREA...Fire weather zones 433 and 436. * WIND...West 20 to 25 MPH With gusts up to 35 MPH. * HUMIDITY...13 to 17 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ NEZ434-110300- /O.NEW.KCYS.FW.A.0002.240311T1700Z-240312T0000Z/ Pine Ridge/Nebraska National Forest- 232 PM MDT Sun Mar 10 2024 ...FIRE WEATHER WATCH IN EFFECT MONDAY AFTERNOON FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY... The National Weather Service in Cheyenne has issued a Fire Weather Watch, which is in effect from Monday morning through Monday afternoon. * AFFECTED AREA...Fire weather zone 434. * WIND...West 15 to 20 MPH with gusts up to 30 MPH. * HUMIDITY...13 to 17 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Mar 9, 10:09 AM MST, 3 hours 26 minutes earlier. Its key messages:
- Gusty winds are anticipated for the wind prone areas, particularly Bordeaux, tonight into early Sunday, but confidence is low in reaching high wind criteria.
- Continuing to watch the potential for a winter storm mid-week, but some uncertainties exist at this time.
Area forecast discussion, Mar 9, 10:09 AM MST, 3 hours 26 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1009 AM MST Sat Mar 9 2024 .KEY MESSAGES... - Gusty winds are anticipated for the wind prone areas, particularly Bordeaux, tonight into early Sunday, but confidence is low in reaching high wind criteria. - Continuing to watch the potential for a winter storm mid-week, but some uncertainties exist at this time. && .SHORT TERM /THROUGH SUNDAY NIGHT/... Issued at 400 AM MST Sat Mar 9 2024 Fairly quiet weather is in place across the area this weekend. The latest satellite imagery shows clear skies in place, with water vapor imagery depicting much drier air moving in overhead. With fresh snow and clear skies, temperatures are dropping across the area, but the winds have failed to go completely calm for many. This is keeping temperatures slightly warmer than their lowest potential but don't be surprised to see areas like Laramie and Saratoga plummet quickly if the light breeze temporarily eases. We're looking at a nice day today as yesterday's trough clears out to the southeast and strong ridging builds in overhead. 700-mb temperatures will climb nearly 10C over the next 24 hours or so, ending up around 0C by this time tomorrow. Thus, look for temperatures to warm nicely in areas that don't have snow on the ground, particularly in the northern part of the CWA. Other locations such as between Elk Mountain and Cheyenne, and then near and east of Sidney where snow cover is still in place, we may see temperatures warm a bit slower. Those should still reach near average highs this afternoon aided by abundant sunshine. Expect that the higher sun-angle and mild temperatures should lead to quite a bit of melting. Later this evening, a progressive shortwave trough will skirt over the top of the ridge across the northern Rockies, leading to quick pressure falls over the plains. As high pressure builds into the mountains, we'll have a decently strong cross-barrier MSLP gradient setting up. This is expected to lead to increasing wind speeds this evening and overnight, lasting into Sunday morning. Bordeaux is the most likely location to hit high wind criteria, with probabilities of around 40% on various in-house guidance. The Arlington area and portions of Converse county have around a 30% probability. These tools are primarily based on the GFS, which is showing a potent pressure gradient across the Laramie range, well above the 75th percentile of high wind events at Bordeaux. However, other models show weaker parameters which reduces confidence. Therefore, continued the trend of the prior forecast package with wind gusts of 50 to 55 MPH at Bordeaux, but remained just below criteria still. This might be pretty close, so will let the next shift take another look at it later today. Conditions remain breezy into Sunday, but the probabilities for high winds decrease considerably by Sunday afternoon. Looks like a mild day, with highs running perhaps 10F warmer than average for this time of year. With the warming and breezy conditions, elevated fire weather conditions are on track for the northern part of the CWA Sunday afternoon. && .LONG TERM /MONDAY THROUGH FRIDAY/... Issued at 400 AM MST Sat Mar 9 2024 A dry and mild start to the extended forecast period across much of the region on the western fringe of broad upper-level ridging over the central CONUS. West-to-southwest flow aloft should help promote downslope warming through at least Tuesday afternoon, w/ daytime highs in the upper 50s to lower 60s along and east of I- 25. Medium-range model guidance continues to suggest a potential pattern shift by mid-week as the next large scale trough digs in to the western US. High-elevation snow showers are possible from Tuesday onward as several weak disturbances traverse the flow in advance of the parent system, along with a general cooling trend associated with the approaching trough. The latest deterministic runs of both the GFS and ECMWF suggest the potential development of a cut-off low over the Great Basin/Four Corners by Thursday & Friday. This contributes to the development of a large Rex Block over the western US, keeping the bulk of the mid and upper-level energy well to the south along the US-Mexico border and limiting any risk for a more substantial long-duration winter storm. This being said, there could still be an opportunity for a widespread moderate/heavy snowfall event early in the storms evolution from Wed night through Thursday, just before the energy splits. While the GFS is more aggressive, the ECMWF also shows hints of strong surface cyclogenesis occurring over eastern Colorado and western Kansas during this time period. It seems likely that snow should become fairly widespread across southeast WY & western NE around this time, but the intensity will most likely depend on the over all strength of the lead short wave ahead of the main short wave digging into the Great Basin, and whether or not dynamic support can remain intact for a sufficient duration before the lead wave becomes absorbed by the northern stream. It is worth noting that northerly winds would likely be quite strong in this scenario as well. While considerable uncertainty still exists with regard to the evolution of the storm, scenarios resulting in a fairly high impact winter storm remain plausible. Stay tuned. && .AVIATION /18Z TAFS THROUGH 18Z SUNDAY/... Issued at 1007 AM MST Sat Mar 9 2024 VFR conditions expected to persist through the 18Z TAF period with clear skies. Occasional wind gusts 20 to 25 knots possible at KRWL this afternoon, and across all southeast Wyoming and western Nebraska TAF Terminals tomorrow late morning to afternoon. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...MN LONG TERM...CLH AVIATION...LEG
Hazardous weather outlook, Mar 9, 3:45 AM MST, 9 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 345 AM MST Sat Mar 9 2024 NEZ002-003-019>021-054-055-095-096-WYZ101>119-101045- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 345 AM MST Sat Mar 9 2024 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT - Gusty winds are anticipated for the wind prone areas, particularly Bordeaux, tonight into early Sunday, but confidence is low in reaching high wind criteria. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY - Continuing to watch the potential for a winter storm mid-week, but some uncertainties exist at this time. .Spotter information statement... Spotter activation will not be needed.
Nearby
Red Flag Warnings in Nebraska, 2024Red Flag Warnings in Wyoming, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.